Connecticut, 2019Strong Wind in Connecticut, December 30, 2019
December 30, 2019 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred ahead of low pressure and frontal boundary.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred ahead of low pressure and frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 30, 12:44 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 30, 12:44 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
1244 PM EST Mon Dec 30 2019
.SYNOPSIS...
As low pressure moves across the Great Lakes today, an
approaching warm front will become stationary to the south. Weak
secondary low pressure developing over the Mid Atlantic region
today will ride along the front, pass to the south late today
into tonight, then pass just east of New England on Tuesday
while the primary low weakens over Ontario. High pressure will
then build to the south into mid week. Another low will pass
through on Friday, followed by a cold front late Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Added the mention of drizzle to the forecast with this update
as mid levels begin to dry out. Rest of the forecast is mainly
on track.
Radar shows steadier rainfall has become more intermittent for
the time being. Temps across the far interior are running 33-35
attm, and with no upstream source of colder air in the Mid
Hudson Valley precip there today should remain all rain.
Fcst models show a developing axis of elevated instability with
MUCAPE up to 500 J/kg moving across the NYC metro area and
Long Island this afternoon, right on the back edge of the rain
shield, and have added isolated thunder to the forecast for
those areas.
Rain should taper off altogether or to patchy drizzle tonight.
With temps cooling off as the primary low passes to the south
still cannot rule out some light freezing rain/drizzle along and
north of the I-84 corridor well inland after midnight tonight.
Confidence in this potential remains low at this time, and will
have to be watched closely on a nearer term basis going into
tonight.
Forecast temps are a 2:1 blend of NAM/GFS MOS and NAM/GFS 2m
temps, with highs today from the upper 30s inland to mid 40s
NYC metro/Long Island. Lows tonight will be mainly in the 30s,
except near 40 in NYC.
In addition to the rain, gusty east winds are expected along
the coast as the pressure gradient tightens north of the
approaching/stalling warm front. The strongest gusts of 30-35
mph are expected across eastern Long Island this afternoon.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Precip with the secondary low will end Tue AM, then could see a
few snow/rain showers inland late day Tue into Tue evening. Then
expect dry conds on Wed with W winds picking up in a well mixed
flow, which should keep temps a few degrees above avg.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The next system then spreads precipitation nwd Thursday night.
The models are in good agreement with this. Mainly rain, but a
wintry mix is possible at the onset across the interior. Strong
warm surge brings all areas to rain on Friday. The rain could
linger into Sat. A cold frontal passage late Sat should then
herald a pattern change to a colder regime for the second half
of the weekend and possibly beyond.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A frontal wave develops along a stalled boundary over the Mid
Atlantic states and tracks south of Long Island late this
afternoon into tonight before moving off to the northeast on
Tuesday.
Predominantly IFR to at times LIFR conditions will prevail in
rain/drizzle into the overnight hours. Some brief improvement to
low end MVFR is possible at times through the afternoon.
Otherwise, conditions gradually improve to MVFR area wide
towards daybreak Tuesday, with VFR conditions returning by mid
afternoon.
ENE winds will continue through the day today with gusts
generally 25-30 kt from the city terminals east. The highest
winds and gusts are expected at coastal terminals this
afternoon, where a few gusts to 30-35 kt are possible. Winds
will gradually diminish tonight and back around to W by
Tuesday morning.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Brief improvement to MVFR ceilings/visibilities
possible at times this afternoon. Gusts up to 30 kt possible.
KLGA TAF Comments: Brief improvement to MVFR ceilings/visibilities
possible at times this afternoon. Gusts up to 30 kt possible.
KEWR TAF Comments: Brief improvement to MVFR ceilings/visibilities
possible at times this afternoon. Gusts 20-25 kt possible.
KTEB TAF Comments: Brief improvement to MVFR ceilings/visibilities
possible at times this afternoon. Gusts up to 30 kt possible.
KHPN TAF Comments: Gusts up to 30 kt possible.
KISP TAF Comments: Brief improvement to MVFR ceilings/visibilities
possible at times this afternoon. Gusts up to 30 kt possible.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon-Wednesday...VFR. West winds G20-25kt.
.Thursday...VFR.
.Thursday night-Friday...MVFR or lower in developing rain.
.Saturday...Conditions improving to VFR
&&
.MARINE...
The combination of high pressure building across eastern Canada
and northern New England today and a frontal wave moving off
the Mid Atlantic coast will result in an easterly gale with
gusts 35 to 40 kt. Seas on the ocean will build to 7 to 12 ft
today, and 4 to 7 ft across Long Island Sound.
As the low passes to the south and east tonight winds will
diminish and back around to the north by daybreak. While there
will be a lull in the winds late tonight into Tuesday morning,
high seas will persist across the ocean waters. West winds will
then ramp up on Tuesday with SCA winds gusts likely to return to
the ocean waters with more marginal conditions elsewhere. These
conditions will persist into Wednesday before winds and seas
begin to subside Wednesday night as high pressure builds in from
the southwest.
SCA conditions will likely return to the ocean on Friday and
Saturday as low pressure passes to the west and high pressure
retreats into the western Atlantic. Winds will be marginal
elsewhere.
&&
.HYDROLOGY...
QPF from 09Z through tonight should run from about 2/3 to 3/4
inch from NYC north/west, to 3/4 to 1 inch across most of Long
Island and SE CT. This will yield event total rainfall of 1 to
1.5 inches.
&&
.TIDES/COASTAL FLOODING...
A coastal flood advisory remains in effect for western Long
Island Sound during the daytime high tide cycle today. Coastal
flood statements have been posted for much of the remaining
coastline as easterly winds pile water up along the shoreline.
Guidance continues to produce a 2-3 ft surge, which puts water
levels close to minor coastal flood benchmarks. Guidance
continues to show the highest surge occurring after today's
late morning/afternoon high tide cycle and before the late
night cycle. The benefiting factor is that we are heading into a
period of lower astronomical tides with first quarter moon on
Jan 2.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory until 2 PM EST this afternoon for
CTZ009.
NY...Coastal Flood Advisory until 2 PM EST this afternoon for
NYZ071.
Coastal Flood Advisory until 5 PM EST this afternoon for
NYZ078-079.
NJ...None.
MARINE...Gale Warning until 10 PM EST this evening for ANZ335-338-345-
353-355.
Gale Warning until 1 AM EST Tuesday for ANZ330-340-350.
&&
SYNOPSIS...Goodman
NEAR TERM...JC/Goodman
SHORT TERM...Goodman
LONG TERM...
AVIATION...FEB
MARINE...DW
HYDROLOGY...Goodman
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Dec 30, 2:08 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
208 PM EST Mon Dec 30 2019
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-080-081-176>179-311100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
208 PM EST Mon Dec 30 2019
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ335-338-345-353-355-311100-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
208 PM EST Mon Dec 30 2019
...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-340-350-311100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
208 PM EST Mon Dec 30 2019
...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ078-079-311100-
Northwestern Suffolk-Northeastern Suffolk-
208 PM EST Mon Dec 30 2019
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Southern Fairfield
- When
- December 30, 3:00 PM EST to 5:00 PM EST
- Where
- Southern Fairfield forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
A mesonet station measured a 54 mph wind gust in Greenwich at 4 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20191 death · $20,000 · 56 kt wind · 7 events
- Heavy Snow in Wisconsin, December 30 to 31, 20191 death · 1 injured · $10,000 · 8 events
- High Wind in Ohio, December 30, 20191 injured · $730,000 · 62 kt wind · 15 events
- Flood in Wisconsin, December 30 to 31, 2019$384,000 · 1 event
- Strong Wind in New York, December 30, 2019$150,000 · 3 events
- Ice Storm and Hail in Massachusetts, December 30 to 31, 2019$24,000 · 1 in hail · 11 events
- High Wind in Ohio, December 30, 201961 kt wind · 28 events
- Damaging Winds in Tennessee, December 30, 20192 injured · 63 kt wind · 7 events
- Winter Storm in Michigan, December 30 to 31, 201915 events
- Winter Weather in Wisconsin, December 30 to 31, 201912 events
- High Wind in Montana, December 30 to 31, 201963 kt wind · 10 events
- Winter Storm in Wisconsin, December 30, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865533.